Format

Send to

Choose Destination
See comment in PubMed Commons below
J Am Vet Med Assoc. 1975 Mar 1;166(5):469-72.

Acetaminophen toxicosis in the cat.

Abstract

Administration by the owner of three 325-mg (5-gr) tablets of acetaminophen (N-acetyl-p-aminophenol) to each of 2 adult Burmese cats was associated with severe illness of both cats and death of one. Administration of two 325-mg tablets to each of 2 experimental adult cats resulted in severe illness. Marked cyanosis was observed in experimental cats within 4 hours after administration of one 325-mg tablet. Cyanosis was apparently due to anoxia associated with conversion of hemoglobin to methemoglobin by acetaminophen or its metabolites. Anemia, hemoglobinuria, and icterus were subsequently observed in the cats. Anemia and hemoglobinuria were caused by intravascular hemolysis of red blood cells (RBC). Icterus was due to both lysis of RBC and hepatic necrosis. Facial edema developed in 3 of 4 cats, but the pathogenesis of this lesion was not determined. The doses of acetaminophen were extremely large; however, administration of comparable doses to cats by their owners is a potential hazard because the drug is available without prescription as a 325-mg tablet. From information available at present, it seems that acetaminophen administration to the cat causes more dramatic clinical signs and is more likely to be fatal than the same doses of salicylates. Because phenacetin is metabolized to acetaminophen, similar clinical signs may occur in cats given phenacetin.

PMID:
1112750
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center